Public Citizen | Publications – Health Letter article
Health Letter article
Clinically Important Drug Interactions With St. John’s Wort
The British equivalent of our Food and Drug Administration (FDA), the Committee on Safety of Medicines, has warned doctors, pharmacists, and the public about a number of significant drug interactions between the herb St. John’s Wort (Hypericum perforatum) and prescription drugs. The new warnings emanate from a number of reports published in The Lancet between December 1999 and February 2000.
New evidence suggests that St. John’s Wort can induce a family of liver enzymes known as P450 enzymes that are responsible for breaking down (metabolizing) a large number of prescription drugs. The induction of these enzymes can cause faster breakdown of a drug that can lead to a reduction in blood levels and thus a possible loss of therapeutic effect. As in the United States, herbal supplements are not regulated as drugs in the United Kingdom and the amount of active ingredient can vary among preparations. Consequently, the degree of liver enzyme induction from different St. John’s Wort products is also likely to vary.
The following drug interaction information for St. John’s Wort preparations is derived from the Committee on Safety of Medicines’ Dear Doctor/Pharmacist letter sent out on February 29, 2000. The information is first arranged by families of drugs. Then the member of that family known to interact with St. John’s Wort is listed giving the generic name and the brand in parenthesis in capital letters. The suggested management for the interaction is then given.
AIDS Drugs-Protease Inhibitors
The use of St. John’s Wort with the AIDS drugs indinavir (CRIXIVAN), nelfinavir (VIRACEPT), ritonavir (NORVIR), and saquinavir (INVIRASE) can cause reduced blood levels of these drugs with possible loss of viral suppression. The suggested management of patients already taking St. John’s Wort is to measure viral load and stop the St. John’s Wort.
AIDS Drugs-Non-Nucleoside Reverse Transcriptase Inhibitors:
The use of St. John’s Wort with the AIDS drugs efavirenz (SUSTIVA) and nevirapine (VIRAMMUNE) can cause reduced blood levels of these drugs with possible loss of viral suppression. The suggested management of patients already taking St. John’s Wort is to measure viral load and stop the St. John’s Wort.
Anticoagulant (blood thinner):
The use of St. John’s Wort with the anticoagulant warfarin (COUMADIN) can reduce the effect of the drug which may require an increase in warfarin dose. A blood test to check bleeding time (International Normalized Ratio) should be done and the St. John’s Wort stopped. On stopping the St. John’s Wort the International Normalized Ratio should be closely monitored as it may rise and the dose of warfarin may need adjusting.
Antidepressant Drugs (selective serotonin re-uptake inhibitors):
St. John’s Wort can interact with the family of anti-depressant drugs known as selective serotonin re-uptake inhibitors (SSRIs). The SSRIs currently available in the U.S. are citalopram (CELEXA), fluoxetine (PROZAC), fluvoxamine (LUVOX), paroxetine (PAXIL), and sertraline (ZOLOFT). The use of these drugs with St. John’s Wort can lead to an increased incidence of adverse drug reactions. St. John’s Wort should be stopped.
The use of St. John’s Wort with the anti-rejection drug cyclosporine (NEORAL, SANDIMMUNE) can lead to reduced blood levels of cyclosporine with a risk of transplant rejection. Cyclosporine blood levels should be checked and the St. John’s Wort stopped. Cyclosporine levels may increase on stopping St. John’s Wort and the dose of cyclosporine may need adjusting.
The use of St. John’s Wort with the asthma drug theophylline (THEO-DUR) may lead to reduced blood levels of theophylline causing loss of asthma control. Theophylline blood levels should be checked and the St. John’s Wort stopped. Theophylline levels may increase when the St. John’s Wort is stopped and the dose of theophylline may need to be adjusted.
The use of St. John’s Wort with the heart drug digoxin (LANOXIN) can cause reduced blood levels of digoxin leading to loss of control of heart rhythm or heart failure. Digoxin blood levels should be checked and the St. John’s Wort stopped. Digoxin blood levels may increase when the St. John’s Wort is stopped and the dose of digoxin may need to be adjusted.
Migraine Headache Drugs (the “triptans):
St. John’s Wort can interact with the family of drugs known as “triptans” used to treat migraine headache. The triptans currently available in the U.S. are naratriptan (AMERGE), rizatriptan (MAXALT), sumatriptan (IMITREX), and zolmitriptan (Zomig).
The use of these drugs with St. John’s Wort can lead to an increased incidence of adverse drug reactions. St. John’s Wort should be stopped.
The use of St. John’s Wort with oral contraceptives (birth control pills) can reduced the blood levels of the oral contraceptives with a risk of unintended pregnancy and breakthrough bleeding. The St. John’s Wort should be stopped.
On February 10, 2000 the FDA issued a Public Health Advisory saying that it had contacted manufacturers to add warnings to the professional product labeling, or “package inserts”, for indinavir (CRIXIVAN) and other drugs used to treat AIDS. In the same notice, in a short paragraph entitled “Other Drugs”, the FDA mentioned categories of drugs, but not specific drugs which could have harmful interactions with St. John’s Wort:
Based on this study and reports in the medical literature, St. John’s Wort appears to be an inducer of an important metabolic pathway, cytochrome P450. As many prescription drugs used to treat conditions such as heart disease, depression, seizures, certain cancers or to prevent conditions such as transplant rejection or pregnancy (oral contraceptives) are metabolized via this pathway, health care providers should alert patients about these potential drug interactions to prevent loss of therapeutic effect of any drug metabolized via the cytochrome P450 pathway.
The Health Research Group wrote FDA Commissioner Jane Henney on March 2, 2000 maintaining that seeking labeling changes only for the AIDS drugs is an inadequate response to a serious public health hazard. We strongly urged the FDA to immediately issue a warning to American physicians and patients about all of the drugs listed in the British warning. In addition, HRG said, the agency must require that the professional product labeling for these drugs warn about the potentially serious consequences that can result when they are used together with St. John’s Wort.
We received a predictably weak response to our letter from the director of the FDA’s Center for Drug Evaluation and Research Dr. Janet Woodcock on March 22, 2000. She did acknowledge that ” the widespread use of St. John’s Wort as a dietary supplement increasingly places patients at risk for decreased efficacy of some prescription drugs and increased effects and risks of others when used concomitantly [together].” Dr. Woodcock went on to explain the FDA’s current strategy in dealing with this issue. “We are currently exploring ways to address risks with the use of the dietary supplement and are considering how to best implement a variety of possible risk management tools to address the broad nature of the problem.” In the meantime, the public is not being warned about potentially serious drug interactions.
Unregulated dietary supplements and herbals can contain chemicals that may interact with prescription drugs. Without any regulatory requirement that supplements and herbals be tested prior to marketing, drug interactions can only be detected if people are injured or killed. The technology now exists to allow the initial detection of potential drug interactions in the test tube rather than in people. Congress, in passing the Dietary Supplement Health and Education Act (DSHEA) of 1994, exempted supplement and herbal manufacturers from any testing requirements. This has, in effect, turned the American public into guinea pigs in a large uncontrolled experiment and interactions with these products and prescription drugs will only be detected if enough people are injured in a unique way and in a short period of time.
Only Congress can fix DSHEA.
What You Can Do
The use of unregulated dietary supplements and herbals together with prescription drugs can carry substantial risks and cannot be recommended. All of the above recommended changes should be done in conjunction with your doctor.